Arizona, 2013Damaging Wind in Arizona, November 4, 2013
November 4, 2013 · NWS PSR · 1 event in 1 county or zone
Scattered showers and isolated thunderstorms developed across western Maricopa county during the early evening hours on November 4th, and they spread eastward and into the greater Phoenix area by about 1930 MST. In addition to light to moderate rainfall, a few of the stronger thunderstorms generated gusty and damaging winds estimated to be in excess of 40 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and isolated thunderstorms developed across western Maricopa county during the early evening hours on November 4th, and they spread eastward and into the greater Phoenix area by about 1930 MST. In addition to light to moderate rainfall, a few of the stronger thunderstorms generated gusty and damaging winds estimated to be in excess of 40 mph. Small hail also occurred. The gusty winds were strong enough to blow over trees at the intersection of Loop 101 and Bell Road in north Phoenix, and the falling trees damaged cars at Arrowhead Honda.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Nov 4, 2:45 PM MST, 4 hours 45 minutes earlier.
Area forecast discussion, Nov 4, 2:45 PM MST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
245 PM MST MON NOV 4 2013
.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH ARIZONA TONIGHT AND PRODUCE A CHANCE
OF SHOWERS MAINLY ACROSS CENTRAL AND EASTERN ARIZONA. CLEARING
SKIES...BREEZY AND COOLER WEATHER WILL DEVELOP TUESDAY IN THE
AFTERMATH OF THE COLD FRONT...BUT WITH STRONGER NORTH WINDS ALONG
THE COLORADO RIVER. HIGH PRESSURE WILL REBUILD OVER THE REGION
WEDNESDAY THROUGH THE WEEKEND...WITH MOSTLY CLEAR SKIES AND WARMER
TEMPERATURES.
&&
.DISCUSSION...
TONIGHT AND TUESDAY...
A FAIRLY SHARP AND FAST MOVING PACIFIC LOW PRESSURE SYSTEM CONTINUED
TO MOVE TOWARD AZ THIS AFTERNOON. AT THIS POINT...THE SYSTEM SEEMS
TO BE A BIT MOISTURE STARVED AS DYNAMICS/HEIGHT FALLS IN THE
SOUTHEAST CA/COLORADO RIVER AREA HAVE PRODUCED LITTLE MORE THAN
SPOTTY VIRGA SHOWERS.
HOWEVER...MORNING WEATHER BALLOON SOUNDINGS SHOWED RELATIVELY HIGH
AMOUNTS OF LOW LEVEL MOISTURE...RELATIVE TO THE AIRMASS ALONG AND
BEHIND THE COLD FRONT...LOCATED ALONG AND SOUTH OF THE BORDER. THIS
MOISTURE WAS STARTING TO STREAK NORTH AHEAD OF THE COLD FRONT AS
TUCSON AND PHOENIX 88D VAD WIND PROFILES CONTINUED TO SHOW 10 TO 20
KNOTS SOUTHERLY WINDS BELOW 10 THSD FEET. THEREFORE SOME SATURATION
IS POSSIBLE THIS EVENING OVER SOUTH CENTRAL AND SOUTHEAST AZ IN THE
700-500 MB LAYER...ENOUGH FOR A CHANCE OF SHOWERS EARLY TONIGHT.
A SLIGHT CHANCE OF SHOWERS WILL LINGER IN SOUTH CENTRAL AZ THROUGH
TUESDAY MORNING WITH CLEARING IN THE AFTERNOON. IN THE AFTERMATH OF
THE FRONTAL PASSAGE...GUSTY NORTH WINDS OF 15 TO 25 MPH WITH GUSTS
TO 30 SHOULD DEVELOP TUESDAY MORNING THROUGH EARLY AFTERNOON ALONG
THE COLORADO RIVER.
WEDNESDAY THROUGH MONDAY...
DRY AND WARMER WEATHER WILL DEVELOP THIS PERIOD WITH AFTERNOON
TEMPERATURES WARMING BACK INTO THE LOWER 80S ON THE DESERTS...
BUT WITH COOLING MONDAY AS ANOTHER PACIFIC COLD FRONT PENETRATES
FARTHER SOUTH INTO THE WESTERN STATES.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...A TROUGH OF
LOW PRESSURE WILL MOVE THROUGH THE PHOENIX SITES LATER TODAY. CLOUDS
WILL OVERSPREAD THE AREA WITH MID LEVEL CLOUDS DOWN TO 7K FT
GRADUALLY BECOMING SCATTERED TO BROKEN BY LATE AFTERNOON. EXPECT
ISOLATED TO SCATTERED SHOWERS TO DEVELOP AROUND 23Z-01Z POSSIBLY
AFFECTING AREA TERMINALS FOR A BRIEF TIME THROUGH AROUND 03Z. UNTIL
SHOWERS ACTUALLY DEVELOP...STICKING WITH VCSH AS CONFIDENCE IN HOW
MUCH SHOWER COVERAGE THERE WILL BE IS NOT HIGH. COULD ALSO SEE A FEW
RUMBLES OF THUNDER ACROSS THE AREA...BUT SHOULD BE VERY ISOLATED IN
NATURE. BREEZY WESTERLY WINDS SHOULD ALSO BE A FACTOR FOR A PERIOD
LATER TODAY WITH GUSTS TO AROUND 20 KNOTS AT TIMES.
SOUTHEAST CALIFORNIA...INCLUDING KIPL AND KBLH...
HIGH CLOUDS MOVING THROUGH THE AREA WILL GRADUALLY PUSH EASTWARD
WITH CLEAR SKIES PREVAILING TONIGHT INTO TUESDAY. AS THE AREA OF LOW
PRESSURE PUSHES TO THE EAST LATER TODAY...WINDS WILL TURN AROUND OUT
OF THE NORTHWEST AND BECOME BREEZY...MAINLY AFFECTING KBLH. ELEVATED
WINDS WILL STICK AROUND THROUGH THE NIGHT AT KBLH AND INCREASE BY
TUESDAY AFTERNOON WITH GUSTS UP TO 30 KNOTS POSSIBLE. GUSTY WESTERLY
WINDS WILL ALSO BECOME A FACTOR AT KIPL BY TUESDAY AFTERNOON.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...
DRY AIR WILL MAKE ITS WAY INTO CENTRAL ARIZONA ON
WEDNESDAY...RESULTING IN WIDESPREAD 5-10 PERCENT AFTERNOON
HUMIDITIES FOR THE MIDDLE PART OF THE WEEK. IN ADDITION...THERE MAY
BE SOME LOCAL DOWNSLOPE BREEZINESS IN THE HIGHER TERRAIN EAST OF
PHOENIX WEDNESDAY AND THURSDAY MORNINGS. OVERNIGHT RECOVERY
WEDNESDAY AND THURSDAY WILL BE FAIR. A GRADUAL INCREASE IN MOISTURE
IS EXPECTED FROM THURSDAY ONWARD THROUGH THE WEEKEND...CONSEQUENTLY
GOOD OVERNIGHT RECOVERY CAN BE EXPECTED INTO THE WEEKEND ALONG WITH
LIGHT DIURNALLY DRIVEN WINDS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...VASQUEZ
AVIATION...KUHLMAN
FIRE WEATHER...LEINS
Hazardous weather outlook, Nov 4, 5:47 AM MST, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
547 AM MST MON NOV 4 2013
AZZ022>024-027-028-051300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
547 AM MST MON NOV 4 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA AND
SOUTH-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING. STORMS HAVE THE POTENTIAL TO PRODUCE STRONG
GUSTY WINDS...BRIEF HEAVY RAINFALL AND SOME AREAS OF BLOWING DUST
ACROSS THE LOWER DESERT ELEVATIONS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A FEW SHOWERS LINGER OVER THE HIGHER TERRAIN OF SOUTHERN GILA COUNTY
EAST OF GLOBE ON TUESDAY. DRIER CONDITIONS AND A WARMING TREND WILL
PREVAIL FOR THE REMAINDER OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AZZ020-021-025-026-CAZ030>033-051300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
547 AM MST MON NOV 4 2013 /447 AM PST MON NOV 4 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
WINDS INCREASE THIS EVENING AND OVERNIGHT WITH THE APPROACH OF A FAST
MOVING LOW PRESSURE SYSTEM. OCCASIONAL GUSTS UP TO 30 MPH WILL BE
COMMON...MAINLY ALONG PORTIONS OF THE LOWER COLORADO RIVER VALLEY
NEAR PARKER AND BLYTHE. LOCALIZED AREAS OF BLOWING DUST AND SAND ARE
ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
STRONG GUSTY NORTHERLY WINDS WILL IMPACT THE AREA TUESDAY. WIND
GUSTS UP TO 35 MPH ARE POSSIBLE DURING THE DAY...ALONG WITH LOCALIZED
BLOWING DUST AND SAND. SURFACE CONDITIONS WILL BE DRY AND HUMIDITY
LEVELS LOW THUS LEADING TO A PERIOD OF ELEVATED FIRE DANGER.
LIGHTER WINDS AND A WARMING TREND ARE EXPECTED WEDNESDAY THROUGH THE
END OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
Thunderstorm Wind, Maricopa
- When
- November 4, 7:30 PM MST
- Where
- Maricopa County, 3.99 mi NE of Sun City
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 33.640, -112.230
Isolated thunderstorms developed across western Maricopa county during the early evening hours on November 4th, and the moved into the greater Phoenix area by 1900 MST. The storms affected communities such as Peoria and Surprise. A few storms generated gusty winds estimated to be in excess of 40 mph. According to local broadcast media, wind gusts blew down several trees which damaged cars at the Arrowhead Honda dealership located near the intersection of the Loop 101 and Bell Road. No injuries were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479570.